Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Solid and smelly stool, fatigue, foggy head, high BP, taken Hydrochlorothiazide, Lisinopril, Gingko Biloba. Cause ?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I am a 36 year old male. I am 5' 9" and weigh 210lbs. I was a heavy drinker and smoker but quit about 3 months ago. While my stools are solid and fully formed, they have had a very strong metallic smell for over a month. I have tried cutting as much fat from my diet as possible and the smell persists. I have high blood pressure and take Verapamil, Hydrochlorothiazide and Lisinopril. I take a men's multivitamin, St. John's Wort, Gingko Biloba, Potassium and fish oil pills. I am have also been very fatigued for several years now and feel "foggy" in the head. Sometimes feel a sort of pressure sensation in the head. The pressure sometimes feels almost external, like someone is touching my forehead or top of my head. I cut down on carbohydrate intake and that seems to have helped the fatigue, but all other symptoms persist. I have a bad habit of not properly hydrating and am working on correcting it. What might be the cause?
Posted Fri, 13 Apr 2012 in Digestion and Bowels
Answered by Dr. Robert Galamaga 3 hours later
Hello and thank you for submitting the question.

Your question is a very good point and I will work on providing you with good information and recommendations regarding what is going on.

There may be more than one factor which is causing some of the symptoms you seem to be experiencing. I congratulate you on discontinuing your intake of alcohol over the past few months. Honestly it will take your body over six months to fully adjust to not having a constant source of alcohol. I encourage you to really stick with this in the future. It will really provide you a long-term benefit.

In looking at your medications I would recommend you discontinue the current fish oil supplement, as I really think that this could be affecting the way your bowel movements have been behaving. The fish oil can affect both the consistency as well as the smell.

In addition, I recommend you start a high fiber diet including a daily dose of Metamucil. This is a powder which you mix with water and a drink once daily. This degree of fiber supplementation should significantly improve the bowel movements you are experiencing.

Regarding the foggy sensation and a fatigue this again could be related to multiple factors not the least of which could be related to your blood count and possibly vitamin levels. In addition it is possible your thyroid may be malfunctioning causing some of the symptoms. Lastly we must rule out the possibility of some degree of anxiety or even depression which could cause you to feel this way. We know from a lot of years of research that low serotonin can have a significant impact on how someone feels from day to day.

At this point I would like to recommend that you visit with your response to be helpful informative and reassuring. If you have any additional concerns I would be happy to address them.


Dr. Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor